On eigenvalues of random complexes

A. Gundert, U. Wagner, Israel Journal of Mathematics 216 (2016) 545–582.


Journal Article | Published | English

Scopus indexed
Author
Gundert, Anna; Wagner, UliIST Austria
Department
Abstract
We consider higher-dimensional generalizations of the normalized Laplacian and the adjacency matrix of graphs and study their eigenvalues for the Linial–Meshulam model Xk(n, p) of random k-dimensional simplicial complexes on n vertices. We show that for p = Ω(logn/n), the eigenvalues of each of the matrices are a.a.s. concentrated around two values. The main tool, which goes back to the work of Garland, are arguments that relate the eigenvalues of these matrices to those of graphs that arise as links of (k - 2)-dimensional faces. Garland’s result concerns the Laplacian; we develop an analogous result for the adjacency matrix. The same arguments apply to other models of random complexes which allow for dependencies between the choices of k-dimensional simplices. In the second part of the paper, we apply this to the question of possible higher-dimensional analogues of the discrete Cheeger inequality, which in the classical case of graphs relates the eigenvalues of a graph and its edge expansion. It is very natural to ask whether this generalizes to higher dimensions and, in particular, whether the eigenvalues of the higher-dimensional Laplacian capture the notion of coboundary expansion—a higher-dimensional generalization of edge expansion that arose in recent work of Linial and Meshulam and of Gromov; this question was raised, for instance, by Dotterrer and Kahle. We show that this most straightforward version of a higher-dimensional discrete Cheeger inequality fails, in quite a strong way: For every k ≥ 2 and n ∈ N, there is a k-dimensional complex Yn k on n vertices that has strong spectral expansion properties (all nontrivial eigenvalues of the normalised k-dimensional Laplacian lie in the interval [1−O(1/√1), 1+0(1/√1]) but whose coboundary expansion is bounded from above by O(log n/n) and so tends to zero as n → ∞; moreover, Yn k can be taken to have vanishing integer homology in dimension less than k.
Publishing Year
Date Published
2016-10-01
Journal Title
Israel Journal of Mathematics
Volume
216
Issue
2
Page
545 - 582
IST-REx-ID

Cite this

Gundert A, Wagner U. On eigenvalues of random complexes. Israel Journal of Mathematics. 2016;216(2):545-582. doi:10.1007/s11856-016-1419-1
Gundert, A., & Wagner, U. (2016). On eigenvalues of random complexes. Israel Journal of Mathematics, 216(2), 545–582. https://doi.org/10.1007/s11856-016-1419-1
Gundert, Anna, and Uli Wagner. “On Eigenvalues of Random Complexes.” Israel Journal of Mathematics 216, no. 2 (2016): 545–82. https://doi.org/10.1007/s11856-016-1419-1.
A. Gundert and U. Wagner, “On eigenvalues of random complexes,” Israel Journal of Mathematics, vol. 216, no. 2, pp. 545–582, 2016.
Gundert A, Wagner U. 2016. On eigenvalues of random complexes. Israel Journal of Mathematics. 216(2), 545–582.
Gundert, Anna, and Uli Wagner. “On Eigenvalues of Random Complexes.” Israel Journal of Mathematics, vol. 216, no. 2, Springer, 2016, pp. 545–82, doi:10.1007/s11856-016-1419-1.
All files available under the following license(s):
Copyright Statement:
This Item is protected by copyright and/or related rights. [...]

Link(s) to Main File(s)
Access Level
OA Open Access

Export

Marked Publications

Open Data IST Research Explorer

Search this title in

Google Scholar